What if you woke up tomorrow morning and found out that the drug you were taking for heartburn increased your risk of stomach cancer by 250%? An article today in Technohealthhub revealed that a September 2017 research study done by the International Journal Gut identified proton pump inhibitor drugs (Prilosec, Prevacid, Dexilant, Aciphex and Protonix to name a few) could increase the risk of gastric cancer by 240%.
The bacteria, Helicobacter pylori, lives in your digestive tract. About sixty percent of the world’s population might have it. Most of the time there are no symptoms. The helical shape of the bacteria allows it to burrow into the stomach lining where stomach mucus protects them. Our immune cells are unable to attack them.
Some people develop symptoms – peptic ulcers and other conditions identified as gastritis. Helicobacter pylori is thought to cause stomach cancer. Gastric cancer is the number three cause of death in cancer-related causes.
In the 1980s, proton pump inhibitors were created to suppress stomach acid. They were generally considered to be safe. Long-term use of PPIs presents potential health problems – bone fracture, Clostridium difficile infection, pneumonia, myocardial infarction and even stroke.
The University of London conducted the most recent study. It included nearly 64,000 adults and were monitored for over seven years. The test subjects were taking a PPI and two antibiotics. When the Helicobacter pylori infection was eradicated, the participants were continually monitored for recurrence or new health issues.
About five percent of the test group continued to use PPI drugs. Thirty-five percent took a different drug, H2RA, (histamine 2-receptor antagonist). The test subjects taking the PPI drugs had a 244% increase in stomach cancer compared to the group receiving H2RA. It is estimated that long-term use (up to three years) of PPI drugs can increase your risk of stomach cancer by 455% and an 800% increase if the drug is taken longer than three years.
My wife was on Prilosec to treat heartburn associated with chemotherapy. It worked well to control her heartburn. The enclosed information sheet inside the Prilosec box warned of prolonged usage. Until now I did not know the risk.
If you have been on any prescribed medicine for more than a few months, it might be wise to look for potential risks associated with long-term use. Bring it to your physician’s attention. Ask what options you might have to reduce the dosage or get off that drug.
You are responsible for your health. Take an active interest. Information is so easy to find today.
Thanks for sharing, Red. You share so many helpful articles here.
Marsha Ingrao recently posted…How Wired for Story by Lisa Cron Makes Your Story Irresistible